What’s Your Assessment?
By Bielan, Barbara
The “What’s Your Assessment?” series includes a short case presentation and differential diagnosis. It is followed by a discussion of the disease or condition and the rationale used in each step of the assessment. History
This 44-year-old female presented to the dermatology clinic with a diffuse dermatitis on her trunk and upper arms for approximately 3 months. The lesions are slightly pruritic but otherwise asymptomatic. She is concerned because most lesions started out like an acne “zit” but then did not resolve for a long time. The lesions resolve eventually without scarring. She is currently being treated for anxiety with fluoxetine 10 mg daily. She has taken this medication for the past 4 years and states she is doing well. However, the new occurrence of these papules is very disconcerting to her and she feels that she has a serious untreated infection. She is a paralegal in a large law firm and is very concerned that she will spread this disease to office personnel.
In the past her primary care physician treated her with Cleocin T(R) solution and benoxyl peroxide 5% gel with no improvement. Two months of this therapy failed to have an effect and she was given doxycycline 100 mg bid for 1 month, again with no improvement. After that, she was placed on azithromycin 250 mg bid for 6 weeks. When this also failed, she was referred to the dermatology clinic.
Description of Skin Lesions
Figure 1. The primary lesion is a pustule on the chest.
Figure 2. The primary lesion is a pustule but in this photo the extent of the disease process can be seen. There are several pustules and a few papules.
2. Steroid acne
3. Flea bites
4. Pityrosporum folliculitis
1. Acne would be the obvious choice of a diagnosis. The lesions can be typical for acne. Yet, if the patient actually took the medications that were described in the history, the acne should have improved over a few months. Since the patient was compliant with her prescribed medications, acne could not be the correct answer.
2. Steroid acne is not charcterized by a classic erythematous papule. The primary lesion is a very small white vesicle or white papule. The lesions occur on the face and upper trunk on individuals taking oral steroids for a prolonged period of time. The lesions rarely occur with inhaled steroids. Our patient does not take steroids and has never taken steroids so she could not have steroid acne.
3. Bites are characterized by the classic erythematous papule with a punctum in the center of the papule. The punctum is the site where the arthropod bit the victim. None of the lesions in the figures have a punctum so the diagnosis of bites is ruled out.
4. Pityrosporum folliculitis is the correct answer. The classic lesion for pityrosporum folliculitis is a small perifollicular, erythematous papule or pustule. The lesions are never over 4 cm in diameter and are most common on the trunk. Lesions rarely involve the extremities. In contrast, acne lesions can be much larger and almost always involve the face as well as the trunk. The patient’s extremities are not involved.
This patient was very upset over the extent and chronicity of this disease. She felt that “no one knew what they were doing.” She was asked to consent to a punch biopsy and was actually relieved that, finally, something “scientific” was being done. She was afraid that she was contagious and would spread the disease to her co- workers. She needed support and reassurance that she was not infectious and that we would ultimately figure out what was going on.
A punch biopsy was obtained that revealed follicular plugging with acute and chronic inflammation. The PAS stain from the biopsy tissue was positive for yeast-like organisms. In fact, pityrosporum is usually caused by the same organism that causes tinea versicolor (m. furfur). This is a yeast, not a bacterial pathogen, which explains why she did not respond to conventional antibiotic therapies. She was given oral ketoconazole 200 mg for 10 days, off for 10 days, and then a second 10 day course. When she returned for a followup visit 3 weeks after the last dose, all lesions had resolved.
When patients hear the term “biopsy” they may immediately think “malignancy” and experience heightened anxiety. Patients should be reassured and educated about the need for a biopsy and that, as in this case, it can help reveal an infectious process.
Barbara Bielan, BSN, RN, NPC, is a retired Nurse Practitioner, San Francisco, CA; a former Dermatology Nursing Editorial Board Member; and author of the “What’s Your Assessment” (Vol. 1) handbook.
Copyright Anthony J. Jannetti, Inc. Aug 2008
(c) 2008 Dermatology Nursing. Provided by ProQuest LLC. All rights Reserved.